TUESDAY, Nov. 23 (HealthDay News) -- Patients using dual antiplatelet therapy (DAT) have a clinically significant risk of acute hemorrhage, though many of these are minor bleeds, according to research published in the Nov. 22 issue of the Archives of Internal Medicine.
Nadine Shehab, of the U.S. Centers for Disease Control and Prevention in Atlanta, and colleagues analyzed data from the National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance project for 2006 to 2008 along with other data.
The researchers noted 384 cases of emergency department visits for hemorrhage-related adverse events from DAT, leading to an estimate of 7,654 emergency department visits annually for this reason, compared to 2,926 cases and an estimated 60,575 visits due to warfarin. Most visits (60 percent) for DAT were for nosebleeds or other minor hemorrhages. Risk of hospitalization for emergency department visits for acute hemorrhages was similar for DAT and warfarin. The estimated rates of emergency department visits for acute hemorrhages from DAT and warfarin were 1.2 and 2.5 per 1,000 outpatient prescription visits, respectively.
"Ultimately, for each patient, the hemorrhagic risk associated with DAT will be determined by his or her specific demographic and clinical risk factors, underlying diagnosis, treatment setting, and quality of clinical care. Broadly, however, these nationally representative findings on adverse events indicate that the hemorrhagic risk of clopidogrel plus aspirin therapy is substantial and suggest a need to approach that risk with vigilance," the authors conclude.